Effect of treatment with zidovudine on subsequent incidence of Kaposi's sarcoma

Marshall M. Joffe, Donald R. Hoover, Lisa P. Jacobson, Lawrence Kingsley, Joan S. Chmiel, Barbara R. Visscher

Research output: Contribution to journalArticle

Abstract

Despite much investigation of zidovudine, little has been reported regarding its effect on the development of most individual AIDS-defining illnesses, including Kaposi's sarcoma (KS). We used observational data from the Multicenter AIDS Cohort Study (MACS) to estimate the effect of zidovudine use on the subsequent incidence of KS. To do this, we examined and adjusted for predictors of zidovudine use. CD4 lymphocyte counts, the development of HIV-related symptoms and AIDS, and changes in these factors were important predictors of zidovudine use. We used these associations to control for confounding by these and other factors with the G-estimation approach. We found no evidence that zidovudine use affected the time to KS in the MACS; the point estimate (95% confidence interval [CI]) for increase in time to KS was zero (-28%-68%). The relative risk was 1.0 (95% CI, 0.54-1.84). Randomized trials suggest that zidovudine may prevent KS. We discuss possible explanations for differences between results.

Original languageEnglish (US)
Pages (from-to)1125-1133
Number of pages9
JournalClinical Infectious Diseases
Volume25
Issue number5
DOIs
StatePublished - Jan 1 1997

    Fingerprint

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases

Cite this

Joffe, M. M., Hoover, D. R., Jacobson, L. P., Kingsley, L., Chmiel, J. S., & Visscher, B. R. (1997). Effect of treatment with zidovudine on subsequent incidence of Kaposi's sarcoma. Clinical Infectious Diseases, 25(5), 1125-1133. https://doi.org/10.1086/516108